Jump to content


Congrats to Margaret, Platinum Member with 1,000 posts and 10 Years of Forums Membership!


Photo

Methotrexate (MTX)

methotrexate MTX

  • Please log in to reply
6 replies to this topic

#1 SunnyBuckeye12

SunnyBuckeye12

    Newbie

  • Members
  • Pip
  • 8 posts

Posted 14 January 2013 - 03:35 PM

Hey everyone - I have started my 2nd week of methotrexate therapy at 5mg. It bumps to 15 mg next week and I am very anxious.

With the low dose I have noticed quite a range of side effects. The first weekend all I did was sleep! Extreme fatigue, headache, and swollen lymph nodes (my blood work came back good). The second week, less fatigue but quite a headache, swollen nodes, shakiness, dizziness, chest discomfort, light cough, heart racing feeling, weakness. I have also noted some water retention (my hands swelled up really large).

I am taking folic acid and multivitamins daily.

I extremely worried about my dose tripling this next week-particularly the hair loss. I was just wondering what other people have experienced with this therapy? Did you have similiar side effects? Did you lose a lot of hair (ie: some, handfuls, bald?)

All-in-all I have noticed its helped my morphea and LS - I also do not have the debilitating chronic pain everyday that I previously had. Thanks!

#2 Joelf

Joelf

    Star Ruby Member

  • ISN Root Admin
  • PipPipPipPipPipPipPipPipPipPipPipPipPip
  • 4,610 posts
  • Location:West Sussex

Posted 15 January 2013 - 12:07 AM

Hi Sunnybuckeye,

Sorry to hear that you're experiencing worrying side effects from Methotrexate. I've included a link to another thread on Methotrexate to give you some more information, but can't advise you personally, as I've never taken that particular medication. I know we have many other members who do take MTX and I'm sure they'll be able to give you some more first hand help and advice.

Although I do enjoy telling my long suffering doctors how to do their job, I don't actually have any medical training, but it is possible that your side effects may settle down; with my immune suppressant (Azathioprine) I did experience high liver enzymes and mean corpusclar volume (MVC) levels, which necessitated my playing around with the dosage in the beginning until everything settled down. However, as you're experiencing a range of side effects on a low dose, I would suggest that you go back to your doctor and explain the position to him and perhaps he can review the medication for you.

Kind regards,

Jo Frowde
ISN Assistant Webmaster

SD World Webmaster
ISN Sclero Forums Manager
ISN News Manager

ISN Hotline Support Specialist
ISN Chat Host
International Scleroderma Network (ISN)


#3 Buttons

Buttons

    Senior Silver Member

  • Members
  • PipPipPipPipPipPip
  • 610 posts
  • Location:UK

Posted 15 January 2013 - 08:47 AM

Hi Sunnybuckeye,

I started taking methotrexate (MTX) 18 months ago at 12.5mg and now take 17.5mg. I did feel quite sick for a few days with headaches and some fatigue but that was only for a few months. I was told to take 2 folic acid tablets the day before and the day after taking the MTX which did help with the queasy feeling.

I can honestly say that MTX has really helped me with pain. I have not had any issues with my hair and was told that does not happen very often and usually while taking it in very high dosages.

Buttons

#4 Amanda Thorpe

Amanda Thorpe

    Platinum Plus Member

  • ISN Senior Support Specialist
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,927 posts
  • Location:U.K.

Posted 16 January 2013 - 05:19 AM

Hello Sunnybuckeye

If you're not ready to increase the dose don't. Ultimately WE decide whether the dosage is increased or not based on side effects vs benefit. It's better to gradually increase than suddenly as this can inadvertently increase the chances you'll stop a drug that has significatly helped your pain. Talk to your doctor.

Take care.
Amanda Thorpe
ISN Sclero Forums Senior Support Specialist
ISN Video Presentations Manager
ISN Blogger

(Retired) ISN Sclero Forums Assistant Manager

(Retired) ISN Email Support Specialist
International Scleroderma Network (ISN)

#5 Amanda Thorpe

Amanda Thorpe

    Platinum Plus Member

  • ISN Senior Support Specialist
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,927 posts
  • Location:U.K.

Posted 16 January 2013 - 05:42 AM

Hello Henry88

Welcome to the forums. What's your experience of methotrexate? I took it for 10 months then -- bang! -- flare of side effects and I have no idea why. Having said that I took mycophenolate for over a year with no side effects and then -- bang! -- side effects. Consequently I am not taking any immunosuppressants or DMARDS (disease modifying ant-rheumatic drugs) which methotrexate is.

Take care.
Amanda Thorpe
ISN Sclero Forums Senior Support Specialist
ISN Video Presentations Manager
ISN Blogger

(Retired) ISN Sclero Forums Assistant Manager

(Retired) ISN Email Support Specialist
International Scleroderma Network (ISN)

#6 Sweet

Sweet

    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,892 posts

Posted 16 January 2013 - 08:42 AM

Hi Sunny,

I'm sorry you're finding yourself having side effects from the methotrexate (MTX). I know it's frustrating to feel worse, when you're taking something that is supposed to make you feel better. I'm not on MTX, so I have no personal experience, but I am a nurse. It's not uncommon to feel yucky at first when taking a drug like this. In time however it should settle down as your body adjusts, including the hair loss. However, I like Amanda's advice, that if you're not ready to move up to the next dose, don't. There is nothing wrong with taking a slower time in adjusting to the medications. I would advise you have a little sit down chat with your provider, and share all of this with him/her.

Wishing you better days to come. Hang in there.
Warm and gentle hugs,

Pamela
ISN Support Specialist
International Scleroderma Network (ISN)

#7 Shelley Ensz

Shelley Ensz

    Root Administrator

  • ISN Root Admin
  • PipPipPipPipPipPipPipPipPipPipPipPip
  • 3,276 posts
  • Location:Minnesota

Posted 17 January 2013 - 11:33 AM

Hi Sunny,

I'm sorry you're having issues with methotrexate (MTX). Many of us who have systemic aren't on it because it can be hard on the lungs, and systemic scleroderma tends to be very hard on the lungs without any assistance from methotrexate. I agree with the suggestions to discuss your side effects and your concerns about increasing your dose with your provider.

Currently they appear to be recommending UVA1 Phototherapy as first-line treatment for morphea and linear. If it turns out that you can't tolerate the methotrexate, you may want to see if UVA1 is available in your area.

:emoticons-group-hug:
Warm Hugs,

Shelley Ensz
Founder and President
International Scleroderma Network (ISN)
Hotline and Donations: 1-800-564-7099

The most important thing in the world to know about scleroderma is sclero.org.





Also tagged with one or more of these keywords: methotrexate, MTX